Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Denver/Boulder, CO

July 13, 2001Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 13, 2001, 3:56 PM MDT for Arapahoe County, Denver County, Colorado. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 2001, 3:56 PM MDT (21:56 UTC)
Expired
Jul 13, 2001, 5:30 PM MDT
In force
94 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Arapahoe County, CO, Denver County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 132159
FFWBOU
COC005-031-132330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTH CENTRAL DENVER

* UNTIL 530 PM MDT

* AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER WEST CENTRAL AURORA...OR ABOUT 9 MILES
  SOUTHEAST OF DENVER. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING
  NORTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHWESTERN AURORA...SOUTH CENTRAL DENVER...BUCKLEY AFB...CENTENNIAL
AND GREENWOOD VILLAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND UP TO 3.0 INCHES OF RAIN HAS
FALLEN OVER THE WARNING AREA SINCE 2:15 PM.  THE GROUND WAS ALREADY
SATURATED FROM PREVIOUS DAY'S RAINFALL.  PLENTY OF STREET FLOODING
HAS BEEN REPORTED OVER MANY AREAS OF AURORA ALREADY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3958 10496 3958 10477 3971 10463 3972 10485

KOOPMEINERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:00 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 13, 3:00 PM MDT, 56 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT FRI JUL 13 2001

WDSPRD CONVECTION OVR WRN CO AND FOUR CORNERS RGN IN ADVANCE OF
MID/UPR LVL POT VORT CLOUD COMMA PASSING OVR W-CNTRL AZ ATTM.  TSTMS
ALREADY FIRING OVR THE FOOTHILLS AND MONUMENT RIDGE AS WELL...A
PRELUDE TO THINGS TO COME NEXT SVRL HRS.  ACARS SOUNDINGS...VAD AND
PLATTEVILLE PROFILERS SHOWING E-SELY FLOW DEEPENING WITH 2MB/HR PRES
FALL W OF MTNS CONTRIBUTING TO STRAIGHTENING UPSLOPE FLOW.  LATEST
ACAR SOUNDING OVR DEN SHOWING 0DEG C LVL AT 14800 MSL DOWN FM 16670
FT MSL AT 12Z THIS MRNG.  PRECIPITABLE H2O OFF THIS MRNG/S DEN
SOUNDING 1.10 INCHES...HIGHEST 12Z AMT SINCE MONSOON FLOW BEGAN A
WEEK AGO.  ETA AND MM5 MODEL SOUNDINGS GIVE PRECIPITABLE AMTS IN THE
1.12-1.25 INCH RANGE OVR NERN CO PLNS THRU 06Z TONIGHT...WITH
HIGHEST VALUES AT 00Z.  DEN 88D ALREADY INDICATING 1-HR RAINFALL
AMTS IN THE 1.0-2.5 INCHES IN THE FTHLS WITH GOLFBALL SIZE HAIL FM
STORM OVR DOUGLAS CTY.  WITH THE BEST LOW AND MID-LVL FORCING AND
INSTABLITY OVR CWFA NOW THRU 03Z AND WITH FREEZE LVL LOWERING...APRS
VRY HVY RAINFALL AND LARGE DAMAGING HAIL BIGGEST THREAT...ESPLY IN
THE FTHLS...MONUMENT HILL AND URBAN COOORIDOR.  FLASH FLOOD WATCH
ALREADY IN PLACE IN AND ALONG THER FRONT RANGE THRU MIDNIGHT
TONIGHT.  IF STORMS HOLD TOGETHER AS THEY SHOULD WITH PASSAGE OF
VORT MAX LATER THIS EVE...COULD SEE LOCAL FLOODING ON THE PLAINS E
OF URBAN CORRIDOR BY MID-EVE.  SOILS IN MANY AREAS ALREADY NR
SATURATION SO RAINFALL AMTS IN THE 1.5 TO 2.0 INCH RANGE MAY BE ALL
THAT/S NEEDED TO CAUSE FLASH FLOODING.  ONE NEGATIVE TO ALL THIS IS
THE FASTER SPEED AT WHICH STORMS ARE XPCTD TO MOVE THIS EVE AS
CURRENT MID-LVL FLOW OFF ACARS SOUNDINGS IN THE 15-25KT RNG.  STILL
WILL KP FLASH FLOOD WATCH IN PLACE.

ON SATURDAY...MDLS SHOW ANOTHER MID-LVL VORT MAX/SHRT WV PASSING OVR
NRN CO.  HWVR PROGD ARRIVAL OF THIS FEATURE NR MIDDAY COULD CAUSE
SKIES TO CLOUD OVR SOONER...CONSEQUENTLY SHUTTING OFF HEATING
EARLIER.  STILL GRIDDS SHOW AMPLE MOISTURE AROUND AND WITH SYNOPTIC
SCALE FORCING SHOULD SEE ANOTHER ROUND OF AFTN/EVE SHWRS AND TSTMS.
ALTHOUGH RAINFALL AMTS MAY NOT BE AS IMPRESSIVE AS THOSE ANTICIPATED
LATER TODAY.

IN XTNDD PRD...MODELS SHOW MONSOON FLOW WAIVERING A BIT BY SUN WITH
FLOW ALOFT BECOMING MORE W-SWLY.  LOW LVLS APR TO DRY OUT SOME ON
SUN WITH DOWNSLOPE FLOW AND TEMPS SHOULD BE ON THE RISE WITH SLGT
WARMING ALOFT AND WITH MORE SUNSHINE.  ON MONDAY AND TUESDAY UPR
RIDGE SHIFTS BACK OVR TX/OK ALLOWING TROPICAL MOISTURE TO RESUME ITS
NWRD FLOW BACK INTO CO.  SHOULD SEE A RESUMPTION OF LCLY HVY
RAINFALL DURING AFTN AND EVE HRS IN AND ALONG THE FRONT RANGE.  FM
WED ON...MEDIUM RANGE MODELS SHOW SOUTHERN GREAT PLAINS FLATTENING
AND SHIFTING WWRD TOWARDS THE DESERT SOUTHWEST...PARTLY IN RESPONSE
TO DEEP H5 TROF MOVG ON SHORE IN PAC NW.  IF THIS SHOULD OCCUR...A
BIG IF...WE SHOULD SEE A RETURN TO MUCH DRIER AND SOMEWHAT HOTTER
CNDTNS BY LATE NEXT WEEK.  CURRENT FCST ALREADY REFLECTING TO DRYING
TREND.  BAKER

.DEN...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS AND ADJACENT
PLAINS UNTIL MIDNIGHT TONIGHT...ZONES 35>36..38>43..45.

In the hours before

Special weather statement, Jul 13, 10:12 AM MDT, 5 hours 44 minutes before
COZ030>051-132000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1012 AM MDT FRI JUL 13 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

...HEAVY RAINFALL AND FLOODING THREATEN THE AREA TODAY...

SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
NORTHEAST AND NORTH CENTRAL COLORADO.  AS DAYTIME HEATING REACTS
WITH THIS MOISTURE...ANOTHER ROUND OF HEAVY RAIN PRODUCING
THUNDERSTORMS CAN BE EXPECTED.  THE STORMS WILL FIRST DEVELOP OVER
THE MOUNTAINS AND FOOTHILLS BY NOON...AND THEN ON THE ADJACENT
PLAINS AFTER 1 PM MDT.  THE STORMS ON THE PLAINS WILL INITIALLY
DEVELOP NEAR THE FOOTHILLS AND ALSO OVER THE MONUMENT AND CHEYENNE
RIDGES...AND THEN SPREAD SLOWLY EASTWARD DURING THE LATE AFTERNOON
AND EVENING HOURS.

GIVEN THE ABUNDANT MOISTURE AND SLOW MOVEMENT OF STORMS TODAY...
EXTREMELY HEAVY RAINFALL RATES OF 2 TO 3 INCHES PER HOUR WILL OCCUR
WITH THE STRONGEST STORMS.  THIS MAY CAUSE FLASH FLOODING OF URBAN
AREAS...SMALL CREEKS AND STREAMS...AND LOW LYING AREAS.  PEOPLE
ACROSS NORTHEAST AND NORTH CENTRAL COLORADO ARE URGED TO REMAIN
ALERT TO RISING WATERS AND BE READY TO MOVE TO HIGHER GROUND.

THE POSSIBILITY OF ONE OR TWO SEVERE STORMS ALSO EXISTS...WITH HAIL
UP TO 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
REPORTS OF HEAVY RAINFALL...AN INCH OR MORE IN 30 MINUTES...ARE ALSO
APPRECIATED.

BARJENBRUCH
Local storm report, Jul 13, 2:58 PM MDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
0258 PM MDT FRI JUL 13 2001

...PRELIMINARY STORM REPORT FOR JULY 13 2001...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 PM    5 W CASTLE ROCK           CO   1.75 INCH HAIL
07/13/01   DOUGLAS

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:19 PM MDTSevere Thunderstorm WarningBOUDouglas41 min
Jul 13, 5:50 PM MDTTornado WarningBOUMorgan30 min

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.